Alabama, 2018

Drought in Alabama, January 23 to 31, 2018

January 23 to 31, 2018 · NWS BMX · 15 events in 15 counties and zones

Monthly rainfall totals one-third of normal in January brought worsening drought conditions across all of Central Alabama. The driest areas were along the I-20 corridor and across the southeast counties.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Monthly rainfall totals one-third of normal in January brought worsening drought conditions across all of Central Alabama. The driest areas were along the I-20 corridor and across the southeast counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 23, 11:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jan 23, 11:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1122 AM CST Tue Jan 23 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Watching the cold front finally clear the area this morning. A few
showers have developed along the front and will push through the
southeast through the early morning before exiting by sunrise.
High pressure will begin to build into the area by the afternoon
behind a weak shortwave that will slide across the north. Really
the only impact to the area will be a little bit more sky cover
across the north through the afternoon. Behind the shortwave we
will clearing skies across the north with temperatures back to
freezing and below

16

.LONG TERM...
Wednesday through Monday.

We'll be in the middle of a stretch of fair weather on Wednesday,
and a shortwave passing through will have little to no sensible
weather impacts. Afternoon highs should be in the 50s for most
locations. A cold night is expected to follow as surface high
pressure becomes centered nearby. Lows on Thursday should range
from the mid 20s North to lower 30s South. Many locations may
reach or exceed the 60F mark on Thursday and again on Friday as a
deep-layer ridge builds across the region.

Southerly flow is expected to increase Friday night through the
weekend as the trough to our west approaches. The advection of
moisture and warmer air northward in advance of a cold front could
yield widespread showers for Saturday and Sunday. This surface
front should get booted eastward on Sunday by the upper-level
shortwave, leading to cool and dry conditions on Monday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

NW winds will be a tad gusty this afternoon, but they will relax
this evening. May see some scattered cumulus in the north later
today as a shortwave passes by just to our north. Otherwise, dry
and clear thru the period.

19

&&

.FIRE WEATHER...

Fair weather is expected to persist through Friday, and RH values
are forecast to remain above critical values. There are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  29  52  26  56 /   0   0   0   0   0
Anniston    54  31  53  28  58 /   0   0   0   0   0
Birmingham  54  32  53  30  59 /   0   0   0   0   0
Tuscaloosa  56  32  55  30  61 /   0   0   0   0   0
Calera      55  32  53  30  59 /   0   0   0   0   0
Auburn      57  32  55  30  59 /   0   0   0   0   0
Montgomery  59  33  58  31  61 /   0   0   0   0   0
Troy        61  34  57  30  61 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 23, 3:07 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
307 AM CST Tue Jan 23 2018

ALZ011>015-017>050-241215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
307 AM CST Tue Jan 23 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Bibb

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Shelby

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, St. Clair

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Talladega

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Calhoun

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Macon

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Bullock

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Drought Monitor
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Pike

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Barbour

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Drought Monitor
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Russell

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Pickens

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Walker

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Blount

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Etowah

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

Drought, Cherokee

When
January 23, 12:00 PM CST to January 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737798, 737799, 737800, 737801, 737802, 737803, 737804, 737805, 737806, 737807, 737850, 737851, 737852, 737853, 737854.